Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 30, 2018, 4:07 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 4:07 PM CDT (21:07 UTC)
- Expired
- May 30, 2018, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:18 PM CDT, 49 minutes earlier.
Area forecast discussion, May 30, 3:18 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 318 PM CDT Wed May 30 2018 .NEAR TERM...(Tonight) Issued at 318 PM CDT Wed May 30 2018 An area of scattered showers and thunderstorms developing over central Mississippi ahead of an area of convergence extending south from central Indiana will move east into northwestern Alabama over the next few hours. The best instability is in place over Mississippi, but some of that extends eastward into northwestern Alabama at this time, due to recent sunshine. Surface based instability values between 2500 and 3500 J/KG are in place. There is a large gradient in CAPE east of I-65 due to cloud cover (only 1000 to 1500 J/KG) east of I-65. However, cloud cover even there is dissipating (so this instability could increase). Most guidance continues to push this boundary east late this afternoon into the evening hours. With the atmosphere so unstable, strong storms capable of producing wind gusts around 50 mph could occur given DCAPE values between 800 and 1200 J/KG as well. Could not rule out an isolated severe storm or two west of I-65, but think most sronger storms will produce winds gusts around 50 mph. East of I-65, stronger storms are much less certain, but any thunderstorm could produce frequent lightning and locally heavy rainfall. We will have to watch portions of northwestern Alabama very closely this afternoon and evening, as 1 hour flash flood guidance in some areas is only around 1 inch or a bit less than that. Most guidance confines most of the shower and thunderstorm activity near and west of I-65 into the early evening hours. This activity should become more scattered in nature later this evening and overnight as we lose daytime heating and instability. However, scattered showers and storms (likely not nearly as strong later this evening and overnight) will remain possible as this area of convergence pushes through the area into western Georgia overnight. This should bring some drier air into the area by daybreak on Thursday. Lows east of I-65 should drop into the upper 60s for the first time in several days. .SHORT TERM...(Thursday through Friday) Issued at 318 PM CDT Wed May 30 2018 Most guidance shows additional upper level energy on the heels of this area of convergence advecting toward the area Thursday morning from Missouri and Kansas. This should keep scattered activity in the forecast and should bring more humid air back into the region. As additional forcing from this energy pushes into northern Alabama Thursday afternoon shower and thunderstorm activity should become more widespread. It should be cooler on Thursday again due to the cooler start, cloud cover, and precipitation expected. Highs in the lower to mid 80s look reasonable again. Models continue to show ample instability, and with a bit more 0-6 km shear along with DCAPE values between 900 and 1200 J/KG. Thus, some strong to marginally severe storms looks possible. Main threat with these storms would be small hail and damaging winds. If storms train over a certain area, could see some additional flooding west of I-65. It should be back to soupy morning temperatures with lows only in the lower 70s in most locations again. This pattern of westerly steering flow and additional pieces of upper level energy moving into the area aloft continues through Friday night. Instability and PWATS will remain high leading to similar threats on Friday afternoon and evening as well. Thus have scattered to more numerous showers and thunderstorms in the forecast Friday into Friday evening, before these lessen in coverage. Temperatures look about the same or a bit warmer on Friday with highs 83 to 88 degrees. A flooding threat will need to be monitored due to recent heavy rainfall from Alberto. .LONG TERM...(Friday night through Tuesday) Issued at 318 PM CDT Wed May 30 2018 At the start of the extended period, upper level ridging will be situated over the Texas and northern Mexico region, with ~595 decameter heights along the TX/Mexico border. Some of the excessive warmth from this ridge will be felt further to the east. But the presence of upper troughing along the eastern seaboard this weekend, and a WNW flow aloft extending southward towards this region will lead to more clouds, and passing disturbances will result in chances of convection during the weekend. With the upper ridge, very warm to hot conditions are forecast on Saturday, with high temperatures rising into the lower 90s near and west of I-65. Given this heat coupled with dewpoints into the 70-72 degree range, heat indices west of I-65 could rise into the mid/upper 90s to around 101 over far NW Alabama. These readings are slightly cooler than what we had going, but could easily become warmer (heat index values) if higher dewpoints are realized. A more WNW flow will bring more upper level systems across the region, with corresponding higher chances of showers and t-storms, especially Saturday night and on Sunday. More clouds than sun and chances for showers will temper high temperatures into the upper 80s to start a new week on Sunday. A frontal boundary should move across the region Sunday evening, bringing dry weather for a change to the Tennessee Valley for the start of the next work week. Slightly drier air and cooler dewpoints should help create more "normal" highs on Monday, into the mid 80s. Monday night low temperatures should cool into the low/mid 60s. A return to unseasonable warmth is expected for next Tue/Wed, as heights ever so slightly rise with more strong early June solar insolation. A return of moisture/instability will bring isolated thunderstorms back to the forecast picture on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1155 AM CDT Wed May 30 2018 Southwesterly winds around 10 knots with higher gusts are expected at both terminals this afternoon. Cigs should remain VFR until the mid afternoon hours onward. During the mid afternoon to early evening hours, some MVFR (or lower) cigs/vsbys are possible with expected showers/storm activity. Thus included a tempo group at KMSL from 21Z to 01Z and at kHSV from 23Z to 03Z containing MVFR cigs/vsbys. Showers and thunderstorm activity should become scattered the rest of the night. So left out even VCTS for now. Winds should stay up enough to keep fog at bay, but some guidance is hinting at some mvfr vsbys due to fog or low clouds around daybreak. Therefore included MVFR vsbys at KHSV at 12Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...KTW LONG TERM...RSB AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 30, 2:06 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 206 PM CDT Wed May 30 2018 ALZ001>010-016-TNZ076-096-097-311015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 206 PM CDT Wed May 30 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This afternoon through Tonight... Scattered to widespread thunderstorms will be possible late this afternoon into the evening hours, before becoming scattered in nature. Some localized flash flooding and a few strong thunderstorms producing wind gusts around 50 mph are possible near and west of I-65. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to widespread thunderstorms will be possible again Thursday. Some of these storms could become strong to marginally severe, with localized strong to damaging winds up to 50 to 60 mph being the primary threat. In addition, these storms will be capable of producing heavy rainfall. Widespread thunderstorms are expected on Friday, with isolated to scattered thunderstorms continuing Saturday through Tuesday. A few of these storms could be strong, producing gusty winds to 50 mph and heavy rain. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, May 30, 3:30 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
330 PM CDT WED MAY 30 2018
ALZ002-003-302100-
Franklin AL-Colbert AL-
330 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND CENTRAL
FRANKLIN COUNTIES UNTIL 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 10 miles east of Red Bay, moving
northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Russellville, Littleville, Belgreen, Vina, Hodges, Cedar Creek
Reservoir, Atwood, New Bethel, Tharptown and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3470 8772 3446 8754 3431 8793 3432 8800
3444 8809
TIME...MOT...LOC 2030Z 238DEG 17KT 3441 8796
AMPSpecial weather statement, May 30, 3:43 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Huntsville AL 343 PM CDT WED MAY 30 2018 ALZ002-003-302130- Franklin AL-Colbert AL- 343 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 430 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Belgreen, or 10 miles northeast of Red Bay, moving northeast at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Littleville, Red Rock, Pleasant Site, Posey Loop, Cedar Creek Reservoir, Srygley Church, New Bethel, Dempsey, Crooked Oak and Barton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3445 8801 3453 8812 3477 8792 3458 8767 TIME...MOT...LOC 2042Z 235DEG 14KT 3454 8801 AMP
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:31 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| May 29, 10:30 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| May 30, 3:30 PM CDT | Special Weather Statement | HUN | Franklin | 30 min |
| May 30, 3:43 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| May 30, 4:23 PM CDT | Special Weather Statement | HUN | Lauderdale | 52 min |
| May 30, 4:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 49 min |
| May 30, 4:43 PM CDT | Special Weather Statement | HUN | Lauderdale | 47 min |
| May 30, 5:28 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 47 min |
| May 30, 6:05 PM CDT | Special Weather Statement | HUN | Cullman, Limestone, Morgan | 40 min |
| May 30, 6:29 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 31 min |
| May 30, 6:44 PM CDT | Special Weather Statement | HUN | Cullman, Marshall, Morgan | 46 min |
| May 30, 6:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| May 30, 6:58 PM CDT | Special Weather Statement | HUN | Lincoln, Moore | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.